Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 396, NWS Nashville, TN

October 18, 2011Macon County, Sumner County, Trousdale County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 18, 2011, 3:48 PM CDT for Macon County, Sumner County, Trousdale County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2011, 3:48 PM CDT (20:48 UTC)
Expired
Oct 18, 2011, 4:15 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Macon County, TN, Sumner County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 46 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

401 
WUUS54 KOHX 182048
SVROHX
TNC111-165-169-182115-
/O.NEW.KOHX.SV.W.0396.111018T2048Z-111018T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
348 PM CDT TUE OCT 18 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SUMNER COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  WESTERN MACON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 415 PM CDT

* AT 340 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR CASTALIAN
  SPRINGS...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN MACON COUNTY...
  RURAL NORTHERN MACON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL TO
CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. A STORM OF
SIMILAR SEVERITY...WITH LARGE HAIL AND DAMAGING WINDS...RECENTLY 
BUSTED WINDOWS OUT OF HOMES JUST NORTH OF MURFREESBORO. HAIL DAMAGE TO 
AUTOMOBILES HAS ALSO BEEN REPORTED THIS AFTERNOON.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3664 8620 3662 8591 3636 8628 3639 8631
TIME...MOT...LOC 2047Z 216DEG 29KT 3644 8624

$$

FORECASTER:
19
1 follow-up statement
850 
WWUS54 KOHX 182058
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
358 PM CDT TUE OCT 18 2011

TNC111-165-169-182115-
/O.CON.KOHX.SV.W.0396.000000T0000Z-111018T2115Z/
SUMNER TN-TROUSDALE TN-MACON TN-
358 PM CDT TUE OCT 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MACON...NORTHWESTERN TROUSDALE AND EAST CENTRAL SUMNER COUNTIES UNTIL
415 PM CDT...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL ALONG 
WITH DEADLY CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 6 
MILES NORTHWEST OF HARTSVILLE...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN SUMNER AND WESTERN MACON
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3664 8620 3662 8591 3636 8628 3639 8631
TIME...MOT...LOC 2057Z 216DEG 29KT 3648 8621

$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 10:30 AM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Oct 18, 10:30 AM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1030 AM CDT TUE OCT 18 2011

.UPDATE...COLD FRONT IS ALREADY BETWEEN CKV AND BNA, AS EVIDENCED
BY A 15Z TEMP OF 52 AT CKV AND 72 AT BNA. AM GOING TO HAVE TO
ISSUE A FORECAST UPDATE TO SIGNIFICANTLY LOWER HIGH TEMPS OVER OUR
NORTHWEST.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Oct 18, 3:35 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT TUE OCT 18 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
335 PM CDT TUE OCT 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL SWEEP ACROSS MIDDLE TENNESSEE THIS
AFTERNOON AND EVENING, AND IS EXPECTED TO PRODUCE SCATTERED SEVERE
STORMS GENERALLY EAST OF INTERSTATE 65. LARGE HAIL AND DAMAGING
STRAIGHT LINES WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND
BE PREPARED TO CALL IN ANYTHING REACHING REPORTING CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Local storm report, Oct 18, 3:24 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
324 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             MANCHESTER              35.47N 86.08W
10/18/2011  E1.25 INCH       COFFEE             TN   TRAINED SPOTTER

&&

HSTEIGER
Local storm report, Oct 18, 3:25 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             MURFREESBORO            35.85N 86.39W
10/18/2011  E1.75 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            HAIL COVERED THE GROUND

&&

HSTEIGER
Local storm report, Oct 18, 3:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             MURFREESBORO            35.85N 86.39W
10/18/2011  E1.75 INCH       RUTHERFORD         TN   TRAINED SPOTTER

&&

HSTEIGER
Local storm report, Oct 18, 3:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
339 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     3 N MURFREESBORO        35.90N 86.39W
10/18/2011  E65 MPH          RUTHERFORD         TN   TRAINED SPOTTER

&&

HSTEIGER
Local storm report, Oct 18, 3:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
341 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             MANCHESTER              35.47N 86.08W
10/18/2011  E1.75 INCH       COFFEE             TN   TRAINED SPOTTER

&&

HSTEIGER
Local storm report, Oct 18, 3:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
347 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             4 SW MURFREESBORO       35.81N 86.45W
10/18/2011  E2.50 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            REPORTED AT BARFIELD. ALSO...LOCAL TV STATION HAS
            PICTURES OF TENNIS BALL SIZED HAIL IN RUTHERFORD COUNTY
            AREA.

&&

HSTEIGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:32 PM CDTSpecial Weather StatementOHXBedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 19 more58 min
Oct 18, 2:47 PM CDTSevere Thunderstorm WarningOHXBedford48 min
Oct 18, 2:56 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford64 min
Oct 18, 3:01 PM CDTSevere Thunderstorm WarningOHXMacon14 min
Oct 18, 3:04 PM CDTSevere Thunderstorm WarningOHXCoffee41 min
Oct 18, 3:21 PM CDTSpecial Weather StatementOHXBedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 18 more54 min
Oct 18, 3:27 PM CDTSevere Thunderstorm WarningOHXRutherford, Smith, Wilson43 min
Oct 18, 3:33 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren57 min
Oct 18, 3:40 PM CDTSevere Thunderstorm WarningOHXMacon20 min
Oct 18, 3:43 PM CDTTornado WarningOHXGrundy, Warren32 min
Oct 18, 4:01 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson37 min
Oct 18, 4:26 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, Van Buren, Warren, White49 min
Oct 18, 4:36 PM CDTSpecial Weather StatementOHXGiles, Marshall24 min
Oct 18, 5:00 PM CDTSpecial Weather StatementOHXBedford45 min
Oct 18, 5:34 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford26 min
Oct 18, 6:02 PM CDTSpecial Weather StatementOHXCannon28 min
Oct 18, 6:23 PM CDTSpecial Weather StatementOHXCannon, Coffee, DeKalb, Grundy, Van Buren, Warren and 1 more52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.